Dangers of Methylphenidate Overdose Symptoms

Methylphenidate was first used in the mid-1950s and belongs to the class of central nervous system stimulants that works by increasing the release of dopamine. Methylphenidate’s high potential for abuse makes it a Schedule II drug. Doctors prescribe methylphenidate to manage symptoms of attention deficit hyperactivity disorder (ADHD), and it is also prescribed to treat narcolepsy.

Some brand names of methylphenidate are:

Methylphenidate may be habit-forming, and because of this is a commonly misused and abused drug. Consuming methylphenidate over a long period may result in tolerance, making it necessary to take increasing amounts to produce the same effect. People who take more than the prescribed amount may exhibit:

  • Feelings of paranoia and hostility.
  • Unusual changes in behavior.
  • Suppressed appetite.
  • Decreased sleep.
  • Increased attention and focus.
  • Increased blood pressure.
  • Increased body temperature.

What Are the Associated Dangers?

This medicine may cause sudden death in people who have serious heart problems or heart defects. It may also cause a stroke or heart attack. Methylphenidate may stunt the growth of teenagers or children.

Illegal Sources of Prescription Stimulants

Horizontal-VAR-Stimulants A lot of young people can get their hands on prescription medications used to treat ADHD even though they don’t have a doctor’s recommendation. This is a far-reaching issue that can give way to widespread misuse. But where do college-age people acquire these medications? In 2016, Recovery Brands revealed that a shocking 63% of college-age individuals between the ages of 18 and 28 get their hands on their prescription stimulants through their friends. More than 20% get access to them through members of their family; less than 20% from a classmate; and 14.8% via a drug dealer. Medical stimulant users are advised to track their ADHD stimulant medications in order to protect at-risk young adults from falling prey to addiction.

Common Overdose Symptoms

A methylphenidate overdose may result from an accidental or intentional act of taking more than the normal or recommended dosage. Signs of an overdose on methylphenidate may include:

  • Agitation.
  • Muscle twitching.
  • Vomiting.
  • Uncontrollable shaking of a body part.
  • Loss of consciousness.
  • Seizures.
  • Confusion.
  • Inappropriate happiness.
  • Sweating.
  • Hallucinations.
  • Delirium.
  • Toxic psychosis.
  • Headache.
  • Flushing.
  • Fast, pounding, or irregular heartbeat.
  • Fever.
  • Dry nose or mouth.
  • Widening of pupils.

Methylphenidate overdose symptoms can be very serious, and a single overdose can result in permanent brain damage or death, particularly if a large amount of methylphenidate is ingested and treatment is delayed. You need to seek immediate methylphenidate detox and withdrawal treatment if you experience any signs of an overdose on methylphenidate.

Effects of Mixing with Alcohol

There is a high likelihood that combining methylphenidate with another drug or alcohol will enhance its effects and those of the other drugs. Mixing a stimulant, such as methylphenidate, with alcohol can lead to the user having a false sense of sobriety. When methylphenidate is used in high doses with alcohol, the user usually experiences the high of both drugs. Your metabolism speeds up when you mix alcohol and methylphenidate together. This allows the alcohol to reach the brain quicker, causing you to feel the effects of the alcohol sooner.

“Mixing methylphenidate and alcohol has unpredictable and potentially dangerous effects, sometimes more than your body can handle.”Mixing methylphenidate and alcohol has unpredictable and potentially dangerous effects, sometimes more than your body can handle. Individuals mixing this drug with alcohol or other drugs may experience life-threatening methylphenidate overdose symptoms. While taking methylphenidate, you should not consume alcohol or take other drugs not prescribed by your doctor.

Taking methylphenidate and alcohol together leads to more impulsive decision-making than the use of methylphenidate or alcohol addiction alone. When you mix the two together, you are compounding the risk each drug poses and literally using your body for a complex chemical experiment.

Some people will mix methylphenidate and alcohol due to lack of knowledge about the possible effects. Others make a conscious decision by mixing the two drugs together, seeking enhanced effects. Get started on the path for recovery toward living a healthy lifestyle.

Heightened Overdose Risk

The Centers for Disease Control and Prevention (CDC) indicates there were 63,600 drug overdose related deaths in the United States in 2016, which was more than 3 times the amount in 1999. These overdose rates are also significantly higher for males (26.2%) than for females (13.4%).

According to the DAWN Network Report, there were approximately 4.6 million drug-related emergency room visits in 2009. Half of those visits were attributed to drug misuse or abuse, and this number increased by 98.4% between 2004 and 2009.

One key behavioral factor that increases the risk of overdose includes having an addiction to a drug. By virtue of the frequency with which an addicted person uses a drug, they have more opportunities to accidentally or intentionally overdose.

How to Get Treatment

Treatment of a methylphenidate overdose is supportive and symptomatic. Reestablishing or maintaining sufficient respiratory exchange is crucial in methylphenidate overdose treatments. This can be accomplished through the use of assisted or controlled ventilation. Methylphenidate overdose treatment can also include the following as needed:

  • Oxygen
  • Intravenously-administered fluids
  • Emptying the stomach to remove any unabsorbed methylphenidate
  • In extreme methylphenidate intoxication, administering a short-acting barbiturate prior to emptying the stomach
  • Oral-activated charcoal
  • External cooling methods
  • Maintaining a quiet, protective atmosphere to minimize external stimulation and to protect the individual from self-injury
  • Other supportive measures

Taking more than the prescribed dosage of methylphenidate or taking it when it is not prescribed to you can cause serious overdose symptoms that may result in fatal consequences. Addiction to methylphenidate can have very serious consequences—reach out for help today.

Sources

  1. U.S. National Library of Medicine. (2017). Methylphenidate. MedlinePlus.
  2. Centers for Disease Control and Prevention. (2018). National Center for Health Statistics: Vital Statistics Rapid Release Provisional Drug Overdose Death Counts.
  3. Drug Abuse Warning Network. (2010). The DAWN Report: Highlights of the 2009 Drug Abuse Warning Network (DAWN) Findings on Drug-Related Emergency Departments Visits.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?